Order By Phone: Live Support Available 24 Hours

1-800-416-2955

Narcan Administration Substantially Increases in South Carolina Amid Rampant Opioid Epidemic

According to data provided by the South Carolina Department of Health and Environmental Control (DHEC), naloxone (Narcan) use rose by 39.7% statewide from 2015 to 2016. More specifically, emergency medical service agencies across the state administered the life-saving medicine around 4,600 times in 2015 ( with the top 3 counties for Narcan administration being Greenville at 709, Horry at 509 and Spartanburg at 309) and 6,427 times in 2016 ( Horry County at 1,020, Greenville County at 721 and Spartanburg County at 454).

This substantial increase in Narcan use comes as no surprise for Carl Fehr, Charleston County EMS's division chief, as opioid-related overdoses have unfortunately become a widespread problem in the county. Last year, Charleston County EMS administered the opioid overdose reversal medication 417 times, compared to 262 times in 2015. Touted as a miracle drug against all kinds of opioids, including fentanyl, OxyContin and heroin, Narcan works by quickly reversing the symptoms associated with an opioid-related overdose such as the depression of the CNS and respiratory system, as too many opioids depress the area of the brain which controls breathing and alertness.

Walter Brown, a 58-year old Charleston County resident was hospitalized last year for the treatment of septicemia, a complication that developed following a car accident the previous year that left him in an induced coma for weeks. Walter was then sent home with a prescription for opioid pain relievers and, although he had been sober for 13 years and had been able to use these painkillers after the accident without abusing them, this time was different.

Brown went to the pharmacy and before he went to the car, he overdosed on these opioids and ended up back in the emergency room where he was administered the pure opioid antagonist Narcan that brought him back to life. He admits that Narcan saved his life, yet he hates this medicine due to its effects. Administration of Narcan to individuals with an opioid use disorder who stop breathing can cause symptoms associated with opiate withdrawal, such as agitation, vomiting, nausea, sweating, and a fast heart rate.

While naloxone's life-saving potential cannot be underestimated, some public officials believe that the drug can also perpetuate the cycle of opioid misuse, abuse. and addiction. For instance, Maine Gov. Paul LePage created controversy last year when vetoed a bill aimed at increasing access to this antidote, claiming that naloxone merely extends lives until the next overdose and urging the state to address the root cause of the problem; the Legislature, however, overrode his gubernatorial veto. Horry County Coroner Robert Edge also believes that Narcan, although beneficial to an individual who has overdosed on opioids, can also fuel the epidemic.

However, Dr. Sarah Book, a professor at the Medical University of South Carolina disagrees, stating that such attitudes are harmful. Dr. Book added that current research doesn't support the idea that Narcan increases opioid use and in her opinion, it is not ethical to compare a potential downside of increased opiate use to the tremendous upside of saving people's lives. She also emphasized that individuals who are literally brought back to life with naloxone are interfacing with the medical community and this can be a real vector into receiving proper, medication-assisted treatment.

In September last year, Charleston County police became the first law enforcement agency in the Lowcountry to equip their officers with the life-saving antidote, as part of a SC DHEC program launched in 2015. People who overdose and are revived with naloxone still need to be hospitalized, as the effects of this medication can last only up to 90 minutes and, since most opioids break down slowly, these individuals can go back into respiratory arrest and potentially pass away. Carl Fehr advises 911 callers to stay at the scene to direct police or EMS to the victim, provide CPR as well as other help, without being afraid to help someone out.

Jessica Jayroe, a 28-year old Georgetown resident started using prescription opiate pain relievers to relieve pain following three C-sections and eventually shifted to heroin. She said she had overdosed 10 times in a year and was administered Narcan every time. Jessica, who has been sober for three years now, was able to finally commit to treatment after losing custody of all of her three kids. She undergoes weekly treatment at the Charleston Center, where Charleston resident Walter Brown also gets proper treatment for his opioid use disorder, and says this has been instrumental in her progress to recovery and turning her life around.

Share

Click Here to Read why CalmSupport Is The Best Quality Withdrawal Aid Available



Satisfaction Guarantee  |  Privacy Policy  |  Terms & Conditions  |  Disclaimer  |  Wholesale  |  Blog  |  Shipping Info  |  Affiliates